Texas, 2023

Hail in Texas, December 9, 2023

December 9, 2023 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed over the region with one storm producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed over the region with one storm producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 9, 6:00 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 9, 6:00 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
600 PM CST Sat Dec 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)

Wx map shows the southwest to northeast oriented strong cold front
continuing to move southeast, just west of ELD/SHV/LFK. Temperatures
ahead of the front, have risen into the lower 80s, with dewpoints
in the upper 60s to lower 70s. Southwest winds around 15 mph with
gusts to 25 mph common across the area this afternoon. Radar
showing scattered showers over Central and South Central
Louisiana, and across the coastal waters. 18z Lake Charles
sounding showing increased sfc based CAPE at 2718 J/kg but not
much low level directional shear anymore. The Storm Prediction
Center continues a Marginal Risk (Level 1 of 5) across parts of
Southeast Texas and most of Louisiana, with the Slight Risk (Level
2 of 5) over Central Louisiana parishes of Rapides, Avoyelles, as
well as northern Evangeline and St. Landry parishes. The greatest
threat of severe weather will be damaging winds. Areas within the
Slight Risk in Central Louisiana have the higher risk of a
possible tornado ahead and along the front.

Following the frontal passage tonight into Sunday will be very
strong cold air advection, bringing colder and drier air across
the region. Northwest winds will significantly increase by
Midnight and remain elevated through Noon Sunday with wind speed
20-25 mph and gusts over 30 mph at times. For this, issued a Wind
Advisory for areas of Central Louisiana, Southern Louisiana, and
Southeast Texas. Expect Sunday morning lows in the 40s with highs
not getting out the mid 50s Sunday afternoon.

Winds expected to diminish rapidly by late Sunday afternoon
through the overnight hours as the cold surface high over Texas
builds east over our region. With clear skies and nearly calm
winds expected for Monday morning, expect lows around 28-30 north
of I-10, and lower to mid 30s further south. Highs Monday
afternoon around 60 expected. Another clear and cold night
expected Monday night with lows 28-30 over Central Louisiana, and
mid 30s along the I-10 corridor of South Louisiana. Easterly winds
may keep temperatures up across Southeast Texas, expecting lower
40s there.

08/DML

&&

.LONG TERM...
(Tuesday through next Friday)

The start of the longterm period appears dry with high pressure
ridge moving overhead, and seasonably cool with the remnants of a
cool airmass still set in the region. Temperatures Tuesday will have
moderated into the low to mid 60s, which is typical climo for this
time of year. On Wednesday, though, northeast winds from high
pressure moving through the northeast US looks to send southward a
weak frontal boundary which should push area-wide daytime temps down
into the low 60s through Thursday. This boundary will be very weak
but can be seen by a reinforcement of low PWATs Wednesday on
northeast flow.

And like ironic clockwork, since we're moving towards the next
weekend, that means we get to talk about the next weather system.
Early in the work week, guidance shows a shortwave trof coming
ashore in the Pacific Northwest. It slowly lumbers to the southeast
by Wednesday, with a closed upper low developing. Model agreement
continues through Thursday morning as the low moves into west Texas.

From here, we start to see some separating solutions between the
ECMWF and GFS, which lowers forecaster confidence in how next
weekend will play out. One solution takes the low to the north
across Oklahoma (ECMWF) while the other takes the low right over the
LCH CWA; each solution having each their own complications. It's too
far out to say for sure if and how this low forms and moves across
the southeast US, and then how that will directly impact us here.
However, there is enough confidence in the active El Nino pattern
we're in to expect some moisture return Wednesday and Thursday with
an increase in rain and potentially thunderstorm chances Friday and
Saturday with the passage of a low pressure system. Confidence in
these details should increase as we move into the work week.

11/Calhoun

&&

.AVIATION...
(00Z TAFS)
Issued at 600 PM CST Sat Dec 9 2023

This forecast period is mainly about thunder and wind across the
forecast area. Local 88Ds show scattered convection associated
with a trof axis, an embedded disturbance and sfc cold front
currently approaching KAEX and expected to impact the swrn
terminals over the next couple of hours...eventually reaching the
Acadiana terminals later this evening. All guidance slides the
rainfall west to east across the aviation forecast area by
essentially midnight, with a stiff nrly winds expected behind the
frontal passage. VFR ceilings should prevail, although forecast
soundings indicate MVFR cigs are likely for KLFT/KARA before a
drier wrly/nwrly flow develops aloft behind the trof passage and
scours out lower moisture, leaving behind generally clear skies
for Sunday.

25

&&

.MARINE...

Moderate onshore winds will continue through this evening. A
strong cold front will move through the region tonight, bringing
widespread showers and thunderstorms along with the possibility
for severe wind gusts and frequent cloud to water lightning. The
main marine concern will be after the frontal passage from late
tonight through tomorrow as strong north winds and building seas
develop in its wake. Sustained winds near 25 to 30 knots with
gusts 35 to 40 knots can be expected across the coastal waters,
with slightly lower values across the coastal lakes and bays. Gale
Warnings continue for the 0-60nm marine zones, with Small Craft
Advisories for the Inland Lakes and Bays tonight through Sunday.

With the strong offshore flow, water will be pushed away from the
coast and low water conditions of -1.0 to -2.0 Mean Lower Low
Water can be expected for the coastal lakes and bays, with a Low
Water Advisory in effect.

Conditions will begin to improve tomorrow night into Monday as
high pressure builds in behind the front with rapidly decreasing
winds and lowering seas expected as we head into the work week.
Winds and seas will increase by Tuesday night and remain elevated
through Thursday as a tightening pressure gradient produces a
prolonged and strong easterly fetch across the Northern Gulf of
Mexico.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  42  56  28  59 /  80   0   0   0
LCH  46  57  33  59 /  90   0   0   0
LFT  49  57  33  58 /  80  10   0   0
BPT  46  58  34  60 /  80   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from midnight tonight to noon CST Sunday for
     LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243-
     252>254.

TX...Wind Advisory from midnight tonight to noon CST Sunday for
     TXZ515-516-615-616.

GM...Small Craft Advisory from 9 PM this evening to noon CST Sunday
     for GMZ430-432-435-436.

     Low Water Advisory from midnight tonight to noon CST Sunday for
     GMZ430-432-435-436.

     Gale Warning from 9 PM this evening to noon CST Sunday for
     GMZ450-452-455-470-472-475.

     Small Craft Advisory from noon to 9 PM CST Sunday for GMZ450-452-
     455-470-472.

     Small Craft Advisory from noon Sunday to midnight CST Sunday
     night for GMZ475.

&&

SHORT TERM...08
LONG TERM....11
AVIATION...25

In the hours before

Special weather statement, Dec 9, 5:20 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
520 PM CST Sat Dec 9 2023

LAZ027-028-092345-
Vernon LA-Rapides LA-
520 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 545 PM CST...

At 520 PM CST, Doppler radar was tracking a strong thunderstorm near
Hutton, or 8 miles east of Slagle, moving northeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Clifton, Flatwoods, and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3130 9270 3112 9302 3123 9310 3135 9298
      3135 9295 3137 9295 3137 9292 3139 9291
      3139 9289 3141 9288 3141 9287 3142 9287
      3142 9285 3143 9285 3144 9283
TIME...MOT...LOC 2320Z 228DEG 25KT 3125 9299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Tingler
Special weather statement, Dec 9, 5:47 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
547 PM CST Sat Dec 9 2023

TXZ180-100030-
Tyler TX-
547 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TYLER COUNTY THROUGH
630 PM CST...

At 546 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Warren, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Warren, Fred, Town Bluff, Spurger, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 9419 3080 9418 3079 9415 3077 9413
      3073 9414 3072 9413 3071 9414 3070 9412
      3069 9413 3069 9409 3066 9409 3066 9407
      3064 9405 3062 9408 3061 9407 3058 9410
      3053 9454 3070 9459
TIME...MOT...LOC 2346Z 256DEG 31KT 3062 9457

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Tingler
Special weather statement, Dec 9, 5:54 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
554 PM CST Sat Dec 9 2023

TXZ261-262-100030-
Southern Newton TX-Southern Jasper TX-
554 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES THROUGH 630 PM CST...

At 554 PM CST, Doppler radar was tracking a strong thunderstorm over
Buna, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Buna, Wrights Settlement, and Devils Pocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 9385 3052 9371 3048 9372 3046 9370
      3045 9371 3044 9370 3042 9372 3043 9372
      3041 9373 3039 9376 3037 9376 3033 9400
      3047 9401
TIME...MOT...LOC 2354Z 251DEG 25KT 3043 9392

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Tingler
Special weather statement, Dec 9, 6:28 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
628 PM CST Sat Dec 9 2023

LAZ027-030-TXZ259-260-100115-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
628 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...NORTHERN NEWTON AND EAST CENTRAL
JASPER COUNTIES THROUGH 715 PM CST...

At 628 PM CST, Doppler radar was tracking a strong thunderstorm near
Jamestown, or near Newton, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Jasper, Newton, Rosepine, Merryville, Bon Weir,
Burkeville, Farrsville, Burr Ferry, Jamestown, Roganville, Junction,
Stringtown, Wiergate, and Evans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 9394 3096 9400 3117 9331 3071 9329
TIME...MOT...LOC 0028Z 262DEG 29KT 3086 9385

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, Dec 9, 6:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
635 PM CST Sat Dec 9 2023

TXZ201-515-615-100100-
Hardin TX-Lower Jefferson TX-Upper Jefferson TX-
635 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHEASTERN HARDIN COUNTIES THROUGH 700 PM CST...

At 634 PM CST, Doppler radar was tracking a strong thunderstorm near
Devers, or near Nome, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Beaumont, Sour Lake, Nome, Bevil Oaks, and China.

This includes Interstate 10 in Texas between mile markers 853 and
841.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 9416 2994 9409 2997 9444 3011 9445
      3011 9455
TIME...MOT...LOC 0034Z 260DEG 19KT 3005 9452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, Dec 9, 6:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
646 PM CST Sat Dec 9 2023

LAZ030-141-TXZ201-259>262-100130-
Beauregard LA-Northern Calcasieu LA-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
646 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHERN NEWTON...EAST CENTRAL
HARDIN AND SOUTHEASTERN JASPER COUNTIES THROUGH 730 PM CST...

At 645 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Roganville to near Old
Salem to Weiss Bluff. Movement was east at 40 mph.

HAZARD...Wind gusts of 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Lumberton, De Ridder, Newton, Kirbyville, Merryville, Singer,
Deweyville, Evadale, De Quincy, Call, Starks, Fields, Bon Weir, Buna,
Weiss Bluff, Gist, Trout Creek, Lunita, Bivens, and Hartburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3053 9397 3075 9394 3088 9352 3087 9351
      3086 9347 3088 9342 3088 9325 3063 9328
      3025 9360 3025 9422
TIME...MOT...LOC 0045Z 258DEG 34KT 3074 9380 3053 9386 3027 9411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Tingler

The radar

The Houston radar (KHGX), 95 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
December 9, 7:04 PM CST
Where
Jefferson County, China
Measured
1 in hail
Reported by
Public
Coordinates
30.030, -94.330

A photo of hail was sent in through social media. Most hail was around dime sized however a few quarter sized stones were mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153361.